Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 27, NWS Salt Lake City, UT

September 12, 2025Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 12, 2025, 8:17 AM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2025, 8:17 AM MDT (14:17 UTC)
Expired
Sep 12, 2025, 11:15 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Wayne County, UT

The radar

The Grand Junction radar (KGJX), 211 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.3 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2025-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2025-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WGUS55 KSLC 121417
FFWSLC
UTC055-121715-
/O.NEW.KSLC.FF.W.0027.250912T1417Z-250912T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
817 AM MDT Fri Sep 12 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Eastern Wayne County in southern Utah...

* Until 1115 AM MDT.

* At 817 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 0.75 inches of 
  rain have fallen. The expected rainfall rate is 1.5 to 2.5 inches 
  per hour. Additional rainfall amounts of 0.5 to 0.75 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons across
           eastern Wayne County.

* Some slot that will experience flash flooding include...
  Angel Cove, Bloodhound, Benign, Garden Balcony, Bull Pasture, 
  Larry, No Mans, Lost Spring, Robbers Roost, White Roost, Lower 
  Sand, Hells Hole, Ho Hum, Pasture, Blue John and Little John 
  Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3819 11051 3833 11065 3843 11049 3849 11040
      3837 11022

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR

$$

AD
2 follow-up statements
022 
WGUS75 KSLC 121614
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1014 AM MDT Fri Sep 12 2025

UTC055-121715-
/O.CON.KSLC.FF.W.0027.000000T0000Z-250912T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
1014 AM MDT Fri Sep 12 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT THIS 
MORNING FOR EASTERN WAYNE COUNTY...

At 1014 AM MDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 0.5 and 0.9 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons across
         eastern Wayne County.

Some slot that will experience flash flooding include...
Angel Cove, Bloodhound, Benign, Garden Balcony, Bull Pasture, Larry, 
No Mans, Lost Spring, Robbers Roost, White Roost, Lower Sand, Hells 
Hole, Ho Hum, Pasture, Blue John and Little John Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3819 11051 3833 11065 3843 11049 3849 11040
      3837 11022

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
558 
WGUS75 KSLC 121710
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1110 AM MDT Fri Sep 12 2025

UTC055-121720-
/O.EXP.KSLC.FF.W.0027.000000T0000Z-250912T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
1110 AM MDT Fri Sep 12 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM MDT THIS MORNING FOR 
EASTERN WAYNE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose an 
immediate widespread threat. Please continue to heed remaining road 
closures.

&&

LAT...LON 3819 11051 3833 11065 3843 11049 3849 11040
      3837 11022

$$

STW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 4:54 AM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 12, 4:54 AM MDT, 3 hours 23 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Salt Lake City UT
454 AM MDT Fri Sep 12 2025

.SYNOPSIS...A slow moving upper level low will impact the region
through Saturday. Short-lived high pressure Sunday will transition
to a cold front crossing the state Monday into Tuesday.

&&

.DISCUSSION...A slow moving upper level will continue to impact
much of Utah through Saturday. Early morning upper air and
satellite analysis indicates an upper level low is centered
north of Reno, NV. Southwest flow remains across Utah, while a
series of shortwave troughs rotate around the parent low across
Oregon and Nevada. Light showers continue across portions of
northern Utah in association with subtle jet enhancement.

By this afternoon, a shortwave trough ejecting ahead of the main
circulation in southwest flow will provide support for convection
across the eastern half of Utah. HREF mean SBCAPE across Utah will
range from around 250-500 J/kg, with deep layer shear around
40-50kts. Expect showers and a few thunderstorms to develop
through the afternoon and evening from roughly I-15 eastward.

Similar conditions are expected Saturday as the trough axis
finally passes overhead.

By Sunday, shortwave ridging will shift across the region. The
next upper level low is expected to slowly cross the northern
Intermountain Region Monday through Wednesday. This system will
likely push a cold front slowly through the state Monday into
Tuesday.

Around 30% of the ensemble members bring light precipitation to
northern Utah (mainly Provo and northward) with this front, while
70% indicate this front is sufficiently removed from any forcing
to be dry. More probable is the reduction of temperatures by at
least 2-3 degrees Monday and another 2-3 degrees Tuesday, mainly
across northern and central Utah.

&&

.AVIATION...KSLC...VFR conditions will persist for the KSLC
terminal through the period. Variable winds will gradually switch
over to light southerly winds that will become gusty during the
day. Conditions will remain dry with some scattered mid level
clouds.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
for the entire airspace through the period. Mostly dry conditions
and some mid level clouds will continue with afternoon convection
staying confined to far eastern portions of the airspace unlikely
to impact any terminals. Southerly winds will increase during the
day.

&&

.FIRE WEATHER...A slow moving upper level system (that we've been
talking about for days) will continue to shift across the Great
Basin through Saturday. Expect showers and thunderstorms to
develop Friday and Saturday afternoon and evening across the
eastern half of Utah.

After a brief period of high pressure Sunday, another slow moving
upper level low will cross the northern Intermountain Region
Monday into Wednesday. This will bring a cold front slowly through
the state Monday into Tuesday. Around 30% of the ensemble members
bring light precipitation into northern Utah with this cold
front, while the remainder indicate a largely dry front.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Sep 12, 6:30 AM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
630 AM MDT Fri Sep 12 2025

UTZ125-130-121315-
Western Canyonlands UT-Southern Mountains UT-
630 AM MDT Fri Sep 12 2025

...A strong thunderstorm will impact portions of northeastern
Garfield and eastern Wayne Counties through 715 AM MDT
...

At 630 AM MDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Hite Marina, or 28 miles southeast of Capitol Reef
National Park, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hanksville.

This includes the following highways...
 Utah Route 24 between mile markers 112 and 122.
 Utah Route 95 between mile markers 0 and 30.
 Utah Route 276 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3779 11071 3796 11104 3847 11072 3827 11025
TIME...MOT...LOC 1230Z 214DEG 23KT 3791 11077

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Sep 12, 7:07 AM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
707 AM MDT Fri Sep 12 2025

UTZ121-125-130-121345-
San Rafael Swell UT-Western Canyonlands UT-Southern Mountains UT-
707 AM MDT Fri Sep 12 2025

...A strong thunderstorm will impact portions of northeastern
Garfield, eastern Wayne and south central Emery Counties through 745
AM MDT
...

At 707 AM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Capitol Reef National Park, moving northeast at 40
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hanksville and Goblin Valley.

This includes the following highways...
 Utah Route 24 between mile markers 110 and 134.
 Utah Route 95 between mile markers 0 and 29.
 Utah Route 276 between mile markers 0 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3779 11080 3791 11103 3795 11104 3867 11068
      3835 11007
TIME...MOT...LOC 1307Z 212DEG 34KT 3794 11091

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Sep 12, 7:52 AM MDT, 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
752 AM MDT Fri Sep 12 2025

UTZ121-125-130-121430-
San Rafael Swell UT-Western Canyonlands UT-Southern Mountains UT-
752 AM MDT Fri Sep 12 2025

...A strong thunderstorm will impact portions of northeastern
Garfield, central Wayne and south central Emery Counties through 830
AM MDT
...

At 751 AM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Capitol Reef National Park, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hanksville and Goblin Valley.

This includes the following highways...
 Utah Route 24 between mile markers 105 and 135.
 Utah Route 95 between mile markers 0 and 27.
 Utah Route 276 between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3788 11086 3800 11103 3829 11098 3865 11061
      3846 11037 3826 11023 3797 11060
TIME...MOT...LOC 1351Z 224DEG 29KT 3800 11088

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:28 AM MDTSevere Thunderstorm WarningSLCGarfield, Kane32 min
Sep 12, 6:30 AM MDTSpecial Weather StatementSLCWayne45 min
Sep 12, 6:55 AM MDTSevere Thunderstorm WarningSLCGarfield35 min
Sep 12, 7:07 AM MDTSpecial Weather StatementSLCWayne38 min
Sep 12, 7:16 AM MDTSevere Thunderstorm WarningSLCEmery, Wayne44 min
Sep 12, 7:52 AM MDTSpecial Weather StatementSLCWayne38 min
Sep 12, 7:57 AM MDTSevere Thunderstorm WarningSLCEmery, Wayne33 min
Sep 12, 8:27 AM MDTSpecial Weather StatementSLC48 min
Sep 12, 8:53 AM MDTSevere Thunderstorm WarningSLCEmery, Wayne37 min
Sep 12, 9:15 AM MDTFlash Flood Warning Considerable damage threatSLCEmery, Wayne3 hr
Sep 12, 11:30 AM MDTSpecial Weather StatementSLC30 min
Sep 12, 3:08 PM MDTSpecial Weather StatementSLCDuchesne52 min
Sep 12, 3:17 PM MDTSpecial Weather StatementSLCCarbon28 min

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.